High Wind, Russell
- When
- May 23, 7:50 PM CST to 9:30 PM CST
- Where
- Russell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Measured at the Russell Airport.
Strong to severe thunderstorms affected portions of mainly central and south-central Kansas from the late evening hours of the 23rd into the early morning hours of the 24th. A strong and deep upper level disturbance and associated sharp dryline sparked supercell thunderstorms during the afternoon hours of the 23rd across western portions of Kansas and Oklahoma.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong to severe thunderstorms affected portions of mainly central and south-central Kansas from the late evening hours of the 23rd into the early morning hours of the 24th. A strong and deep upper level disturbance and associated sharp dryline sparked supercell thunderstorms during the afternoon hours of the 23rd across western portions of Kansas and Oklahoma. These supercell thunderstorms moved east to northeast into portions of central and south-central Kansas during the evening hours, producing tornadoes, damaging straight-line winds and large hail. Ahead of these supercells, very strong south to southeast winds up to 60 mph developed for a time across central Kansas. By late evening, a squall line overtook the supercell thunderstorms over south-central Kansas, producing localized damaging straight-line winds into the early morning hours of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 6:01 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 701 PM CDT FRI MAY 23 2008 .AVIATION...00Z TAF ISSUANCE THE MAIN CONCERN WITH THIS TAF ISSUANCE WILL BE THE POTENTIAL ELEVATED CONVECTION TO MOVE INTO THE AREA AGAIN TONIGHT. LATEST RADAR LOOP WAS SHOWING NUMEROUS TORNADIC SUPERCELLS CONTINUING TO MOVE THROUGH WESTERN KANSAS. THESE STORMS WILL GENERALLY REMAIN WEST OF THE AREA THIS EVENING. HOWEVER...WE ARE WATCHING OKLAHOMA AGAIN WITH THE POTENTIAL FOR THESE STORMS TO SPAWN MORE STORMS FURTHER EAST THIS EVENING AS THE UPPER LEVEL WAVE MOVES AND CAUSES THE LOW LEVEL JET TO REALLY KICK IN. TIMING OF THESE STORMS LOOK TO BE AROUND 03Z-05Z ACROSS THE RUSSELL...SALINA...HUTCHINSON AND WICHITA TAF SITES. WE HAVE NOT INSERTED ANY TEMPO GROUPS AT THIS POINT EXCEPT FOR RUSSELL. HOWEVER...WE ARE GOING TO INCLUDE VCTS UNTIL WE GET A BETTER FEEL ON THE TIMING AND COVERAGE OF THESE STORMS FOR THE REMAINDER OF THE AREA. WE DO NOT PLAN ON INSERTING PREDOMINANT MVFR CEILINGS UNTIL LATER TONIGHT...BUT WE MAY HAVE INSERT TEMPO GROUPS ACROSS WICHITA DURING THE NEXT COUPLE OF HOURS SINCE WE ARE STILL CAPPED. COX && .PREV DISCUSSION... /ISSUED 327 PM CDT FRI MAY 23 2008/ DISCUSSION... FORECAST CHALLENGES/CONCERN/HIGHLIGHTS FOCUS ON THUNDERSTORM CHANCES THIS EVENING...THROUGH THE WEEKEND...AND THROUGH EARLY/MID NEXT WEEK. LATEST SURFACE ANALYSIS INDICATES AN OLD OUTFLOW BOUNDARY/WARM FRONT EXTENDING FROM NORTHEAST COLORADO EAST/SOUTHEAST THROUGH CENTRAL AND EASTERN-CENTRAL KANSAS. A DRYLINE EXTENDS SOUTHWARD FROM THE DRYLINE ACROSS WESTERN KANSAS. IN THE MID/UPPER LEVELS...A SHORTWAVE/POTENTIAL VORTICITY ANOMALY IS PROGRESSING NORTHEAST ACROSS THE SOUTHERN ROCKIES/SOUTHERN HIGH PLAINS. TORNADO WATCH HAS RECENTLY BEEN ISSUED FOR WESTERN KANSAS...INCLUDING BARTON AND RUSSELL COUNTIES THROUGH 10 PM. AS HEATING CONTINUES AND CONVERGENCE ALONG DRYLINE INCREASES THIS AFTERNOON IN RESPONSE TO APPROACHING SHORTWAVE...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE DRYLINE ACROSS WESTERN KANSAS THROUGH THE EASTERN TEXAS PANHANDLE/FAR WESTERN OKLAHOMA. DEEP LAYER SHEAR INCREASING TO 60-80 KTS IN RESPONSE TO APPROACHING JET STREAK ALONG WITH 3000-4000 J/KG MLCAPE WILL RESULT IN SUPERCELL THUNDERSTORMS. ADDITIONALLY...THERE IS SOME CONCERN THAT THUNDERSTORMS WILL INITIATE NEAR/ALONG THE OLD OUTFLOW BOUNDARY ACROSS CENTRAL KANSAS...DESPITE MODELS INDICATING THIS BOUNDARY WASHING OUT BY EVENING. SUFFICIENT DEEP LAYER SHEAR AND INSTABILITY WOULD PROMOTE SUPERCELLS WITH ANY STORMS THAT CAN FIRE...ALTHOUGH STORM MOTION DIRECTED NORTHEAST WOULD RAPIDLY MOVE STORMS INTO MORE STABLE AIR TO THE NORTH. ANTICIPATING ANY ACTIVITY THAT DEVELOPS ACROSS WESTERN PORTIONS OF KANSAS AND OKLAHOMA TO MOVE NORTHEAST THIS EVENING AND AFFECT WESTERN PORTIONS OF THE FORECAST AREA. BACKING SURFACE WINDS THIS EVENING (AS ADVERTISED BY MOST MODELS) AND INCREASING LOW-LEVEL JET WILL DRAMATICALLY INCREASE LOW-LEVEL SHEAR/HELICITY VALUES. ANY STORMS THAT INGEST THIS HELICITY-RICH AND UNSTABLE AIRMASS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES...SOME POTENTIALLY STRONG AND/OR LONG-TRACKED GIVEN THE HIGH SHEAR AND INSTABILITY COMBINATION...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. AT THIS POINT IT APPEARS THIS BEST HIGH-END SEVERE THREAT WILL BE WEST OF I-135 THIS EVENING. LATER TONIGHT...STRONG LOW-LEVEL MOISTURE TRANSPORT SHOULD RESULT IN THUNDERSTORM SUSTAINING AND/OR REDEVELOPING ACROSS THE AREA...ESPECIALLY THE WESTERN HALF OF THE FORECAST AREA. DEGREE OF INSTABILITY/SHEAR WILL PROMOTE STRONG/SEVERE STORMS CAPABLE OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ALL NIGHT. POTENTIAL FOR SEVERE WEATHER MAY EXIST AGAIN ON SATURDAY AFTERNOON/EVENING ACROSS MAINLY CENTRAL/SOUTH-CENTRAL KANSAS. THREAT DOESNT LOOK QUITE AS CERTAIN AS THIS EVENING DUE TO QUESTIONABLE DRYLINE CONVERGENCE AND LESS UPPER SUPPORT. HOWEVER...IF STORMS CAN FIRE...AMPLE INSTABILITY AND MODEST DEEP LAYER SHEAR WILL PROMOTE SEVERE STORMS. ECMWF AND GFS INDICATE A STRONG COLD FRONT SURGING SOUTH ACROSS THE FORECAST AREA EARLY/MID NEXT WEEK...INTO A VERY UNSTABLE AIRMASS. ALTHOUGH DEEP LAYER SHEAR WILL LIKELY BE MARGINAL DUE TO PROXIMITY OF MID/UPPER RIDGING...SUFFICIENT INSTABILITY AND STRONG LOW-LEVEL JET MAY PROMOTE WIDESPREAD STORMS ALONG THE FRONT. BEST CHANCES APPEAR TO BE MONDAY EVENING THROUGH TUESDAY. STAY TUNED. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 88 68 90 / 50 30 30 20 HUTCHINSON 69 88 67 91 / 50 30 30 20 NEWTON 69 87 68 90 / 50 30 30 20 ELDORADO 69 87 69 89 / 40 30 30 20 WINFIELD-KWLD 69 88 69 89 / 40 30 20 20 RUSSELL 68 88 63 91 / 70 30 40 30 GREAT BEND 67 88 64 91 / 70 30 40 30 SALINA 68 87 66 91 / 60 30 40 30 MCPHERSON 68 88 67 91 / 50 30 40 20 COFFEYVILLE 69 86 70 88 / 30 30 20 20 CHANUTE 69 86 69 88 / 30 30 20 20 IOLA 69 86 69 88 / 30 30 20 20 PARSONS-KPPF 69 86 69 88 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 832 PM CDT FRI MAY 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 832 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TORNADIC SUPERCELLS WILL BE MOVING INTO AREAS MAINLY WEST OF THE INTERSTATE 135 AND INTERSTATE 35 CORRIDOR THIS EVENING. DURING THE REMAINDER OF THE EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST GOLF BALL SIZE HAIL...DAMAGING WINDS AND STRONG TORNADOES. MORE STORMS SHOULD CONTINUE TO SPREAD NORTHEAST AND REDEVELOP ACROSS THE AREA THROUGHOUT THE OVERNIGHT HOURS. EVEN THOUGH THE TORNADO THREAT SHOULD WANE AFTER MIDNIGHT...THE LARGE HAIL AND DAMAGING WIND THREAT WILL LIKELY CONTINUE AS FAR EAST AS THE FLINT HILLS...WITH STRONG TO SEVERE STORMS POSSIBLE OVER FAR SOUTHEAST KANSAS. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED DURING THE EVENING AND OVERNIGHT HOURS BOTH TONIGHT AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX MBS/BDK/ADK
The Grand Island radar (KUEX), 159 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
6 high wind, 6 hail, 6 thunderstorm wind, 4 tornado. Local standard time, as filed.
Measured at the Russell Airport.
Widespread relatively minor tree damage was reported across western portions of the county.
Widespread relatively minor tree damage was reported across the county.
Power was knocked out to the community of Pawnee Rock.
Widespread minor tree damage was reported across the county.
Four to six inch diameter tree limbs were downed 3 miles east of Hutchinson.
A house was pushed off of its foundation, and a barn was completely destroyed.
The tornado touched down briefly in open country. Minor damage occurred to several trees, and 5 power poles were snapped.
The tornado touched down just inside the Reno county line and moved northeast, causing minor damage to a couple of homesteads, several trees, and a few power poles.
The tornado touched down briefly in an open field.
Nickel size hail occurred with the wind.
Winds up to 60 mph occurred with the hail.
Measured at the Hutchinson Airport.
Trees and tree limbs less than 4 inches in diameter were downed. One minor injury occurred in Spivey, but details are unknown.
A one-quarter to one-half mile-wide swath of trees was downed.
Occurred with 40 to 50 mph winds.
The estimated wind gust was observed at the west gate at Cheney Lake.
Small tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100587, 100599, 100591, 100588, 100593, 100597, 89565, 100648, 89566, 100660, 90883, 100657, 100661, 89567, 100669, 100676, 100672, 100652, 100666, 100650, 100656, 100674.